NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
I have recently developed an overactive thyroid. For many years I am takeing nardil (m.a.o. inhibtor) klonopin and tenormin all for anxiety disorder. I`m suffering since childhood. I am a 55 yr. old woman going through menopause. I wonder if any of the medications could of caused the problem? My doctor has given me methimazole 5 mg. daily. I don`t think it helps. Between my menopause symtoms and hyperthyroid I feel sick. Can menopause create the problem? Also sometimes I feel so sick like being very dizzy and severe anxiety for days. How can I know it`s an emergency or not? I was told that taking kelp vitamins can make my thyroid more overactive. Is that true? Will kelp vitamins help my thyroid? If yes then how much do I need and is there any other thing to take besides my medications?
1. Your thyroid condition was not caused by Nardil, Klonopin, or Tenormin.
2. It takes 6 weeks for the methimazole to work. Your doctor will no doubt be rechecking your blood tests soon to see if the dose needs to be changed.
3. Menopause does not cause thyroid problems.
4. It can be very difficult to tell an anxiety attack from a true emergency. If you have an attack, go to the emergency room, and are told that there is nothing wrong, and then the same symptoms appear again, chances are good that it is another anxiety attack. Your doctor may be able to help you with this difficulty.
5. Yes, kelp tablets can make your condition worse. They contain iodine, which your thyroid can use to make more thyroid hormone. Kelp vitamins will not help your thyroid. Right now the only medication that will help your thyroid is methimazole.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University